Iowa, 2019

Winter Storm in Iowa, January 22 to 23, 2019

January 22 to 23, 2019 · NWS ARX · 1 event in 1 county or zone

Freezing drizzle and snow occurred across a portion of northeast Iowa on January 22nd and 23rd as a winter storm moved across the Midwest. The storm produced several rounds of precipitation which started out as freezing drizzle during the morning of the 22nd that coated most surfaces with a light glaze.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Freezing drizzle and snow occurred across a portion of northeast Iowa on January 22nd and 23rd as a winter storm moved across the Midwest. The storm produced several rounds of precipitation which started out as freezing drizzle during the morning of the 22nd that coated most surfaces with a light glaze. Snow then occurred with accumulations of 3 to 5 inches. The highest reported total was 5 inches in Guttenberg (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 22, 5:16 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 22, 5:16 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
516 AM CST Tue Jan 22 2019

.SHORT TERM...(Today through Wednesday)
Issued at 230 AM CST Mon Jan 22 2019

Big changes in the models compared to previous 00z runs with the
latest batch looking a lot more like some previous, slower EC runs.
Much of that has to do with a strengthening of the upper level
trough sooner, developing a closed low and suggestions of a more
neutral to negative tilt as it slides through. The period of the
bulk of the snow accumulations would shift to this afternoon, into
Wed morning as a result. All the lifting mechanisms are still there,
from bouts of low level warm air advection, pieces of upper level
energy, frontogenetic lift, and some help from the 300 mb jet. Where
these features move, and their related impacts on amounts still
aren't clear though - lending to lower confidence in how the storm
will play out, especially with consideration to amounts. It will
snow, and there will be accumulations. But - might not be able to
flesh out some of the real small details (localized banding) until 3-
6 hours before that starts - perhaps shorter. Frustrating, but this
will be a system that needs to be monitored closely through its
entire evolution.

Let's try to parse out the periods for amounts...

Current-This Morning: Band of snow across northern WI will continue
to push north with minimal, addition impacts locally. Meanwhile,
solid low level warming (isentropic 280:295k sfcs) working on
saturating near sfc layers, breaking out snow to the west over
southern MN/northern IA. This will shift east this morning, and
should result in widespread light snow. Bufkit soundings continue to
show a lack of ice in the top of the cloud layer, but likely ice
near the bottom. Can't rule out a chance for freezing pcpn/wintry
mix too, but trends would favor more snow. Amounts look fairly light.

This afternoon: Area should start to feel the influence of shortwave
energy coming in the northern branch of the flow, impinging on some
energy moving out of the mean trough to the southwest. RAP shows a
mid level (600:700mb) frontogenetic region developing roughly from
the I-90 corridor in se mn into Clark county WI (north of I-94).
Another lower frontogenetic band should start to form in the south
(ne ia/sw wi) just north of the approaching low). Confidence in
placement of the northern band isn't high, but believe one should
manifest, resulting in a narrow band (40 miles wide?) of higher snow
accums. Can't detail that yet in the forecast, so expect updates
later in the day, and possible adjustments to snow amounts in those
areas as a result.

Tonight/Wed morn: more of the snow focus shifts closer to the sfc
low but some hints that a mid level band could still show itself
north of the main snow band. Upper level trough axis starts to pull
northeast Wed morning, but upglide on the isentropic surface rotate
around the passing low (trowel), likely continuing light snow for
western WI.

For snow amounts, DGZ not that deep through the bulk of the snow
period, and soundings generally support 12/14:1 climatology snows.
Should deepen in colder air post the low, but amounts generally
minor by that time. Axis of 6 to 8 inches forecast now, from
northeast IA into central WI. Woudn't surprise if a secondary max
will be found north of there if/when that mid level band develops
this afternoon. All said, still a lot of differences within the SREF
and GEFS members on how much qpf will be available, along with that
potential for banding. Snow amounts could change.

As for icing, still see some threat mostly south of I-90 and this
morning with some potential for loss of ice in the cloud.

Headlines: with current forecast calling for more snow into the I-90
corridor in WI, will expand warning to cover that. Will also extend
headlines to 12/15z respectively to cover snow hanging on later into
tonight/Wed morning. Some locations in the north/northwest will
likely be able to be cancelled early if current forecast trends
hold. Don't want to get too fine though with cuts, timing as changes
still possible in location, speed of system.

.LONG TERM...(Thursday through Monday)
Issued at 230 AM CST Tue Jan 22 2019

Northwest flow still the rule for the later half of the week into
next week, with periodic shortwaves dropping across the region.
While trying to time/place the smaller perturbations tends to be
problematic at best, the models have a better time with the stronger
features - which brings up Sunday. Both the GFS and EC starting to
trend toward a stronger shortwave trough driving through the
northern plains and then across this region, resulting in a
prolonged period of snow. A few inches of fluffy accumulation would
be likely if this scenario comes to fruition (potential headlines).
Not going to put a ton of stock into it yet, but it's a feature that
warrants monitoring.

You can put stock in the cold forecast though, although just how
cold still fluctuates from run to run, especially in the GFS which
continues to show a significant spread in its ensemble members when
it comes to just how cold the airmass that invades the region will
be. Regardless, it will be cold - especially Thu into Fri morning.
And when coupled with a stronger pressure gradient (windy),
dangerously cold. Wind chills still looking to range from -20 to -35
from Thu afternoon into Fri morning. Wind chills advisories
(warnings?) look likely. It stays wintry cold into next week, with
another shot of arctic air looking to reinforce that cold Mon/Tue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 516 AM CST Tue Jan 22 2019

A prolonged period of light to locally mdt SN to spread across the
taf sites today/tonight, mixed with some FZDZ for a time this
morning. MVFR/IFR cigs expected this taf period, along with
generally IFR vsbys once the more persistent SN moves into the area.
Snow amounts of around 6 inches expected at KLSE with around 4
inches at KRST, though latest indications are the heavier snow band
may slip a bit further south/east of KLSE/KRST with lesser snow
amounts at the airfields before it ends late tonight/Wed morning. SE
winds this morning will swing to the NE and N for this afternoon,
then more NW for tonight, with speeds generally 5 to 12 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 AM this morning to 9 AM CST
     Wednesday for WIZ041>044-053>055-061.

     Winter Weather Advisory until 6 AM CST Wednesday for WIZ032.

     Winter Weather Advisory from 6 AM this morning to 6 AM CST
     Wednesday for WIZ017-029-033-034.

MN...Winter Storm Warning until 6 AM CST Wednesday for MNZ095.

     Winter Storm Warning from 6 AM this morning to 9 AM CST
     Wednesday for MNZ096.

     Winter Weather Advisory until 6 AM CST Wednesday for MNZ079-
     086>088-094.

IA...Winter Storm Warning until 6 AM CST Wednesday for IAZ008>010-
018-     019-029.

     Winter Storm Warning from 6 AM this morning to 9 AM CST
     Wednesday for IAZ011-030.

&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....RRS
Hazardous weather outlook, Jan 22, 5:55 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
555 AM CST Tue Jan 22 2019

MNZ079-086>088-094-WIZ032-231100-
Wabasha-Dodge-Olmsted-Winona-Mower-Buffalo-
555 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect today and tonight.

Snow will spread across the area today and tonight. Some light
freezing drizzle is also possible this morning. Untreated roads
may be slick for the morning commute. Snow accumulations of 3 to 5
inches are expected. Hazardous travel is expected, including the
evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills from 20 to 35 below are expected at
times Thursday through Friday night, with the lowest wind chills
Thursday night into Friday morning.

Snow with potential travel impacts is possible later Sunday into
Monday. it is too early to determine snow amounts with this
system.

.SPOTTER INFORMATION STATEMENT...

Snowfall or icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-033-034-231100-
Taylor-Clark-Trempealeau-Jackson-
555 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of western and
north-central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect today and through 9 am
Wednesday.

Snow will spread across the area today and tonight. Untreated
roads may be slick for the morning commute. Snow accumulations of
2 to 4 inches are expected. Travel will become hazardous,
including the evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some light snow will linger into Wednesday morning, with impacts
to the morning commute.

Dangerously cold wind chills from 20 to 35 below are expected at
times Thursday through Friday night, with the lowest wind chills
Thursday night into Friday morning.

Snow with potential travel impacts is possible later Sunday into
Monday. It is too early to determine snow amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall or icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ095-231100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Fillmore-
555 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

A Winter storm warning is in effect today and tonight.

Snow, heavy at times, will spread across the area today and
tonight. Some light freezing drizzle is also possible this
morning. Untreated roads may be slick for the morning commute.
Snow accumulations of 5 to 7 inches are expected. Travel will
become hazardous, including the evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills from 20 to 35 below are expected at
times Thursday through Friday night, with the lowest wind chills
Thursday night into Friday morning.

Snow with potential travel impacts is possible later Sunday into
Monday. It is too early to determine snow amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall or icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ096-WIZ041>044-053>055-061-231100-
Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
555 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest Wisconsin into central
Wisconsin.

.DAY ONE...Today and Tonight

A Winter storm warning is in effect today through 9 am Wednesday.

Snow, heavy at times, will spread across the area today and
tonight. Some light freezing drizzle is also possible this
morning. Untreated roads may be slick for the morning commute.
Snow accumulations of 5 to 8 inches are expected. Travel will
become hazardous, including the evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some light snow will linger into Wednesday morning, with impacts
to the morning commute.

Dangerously cold wind chills from 20 to 35 below are expected at
times Thursday through Friday night, with the lowest wind chills
Thursday night into Friday morning.

Snow with potential travel impacts is possible later Sunday into
Monday. It is too early to determine snow amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall or icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Clayton

When
January 22, 7:40 AM CST to January 23, 11:00 AM CST
Where
Clayton forecast zone
Reported by
COOP Observer
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 3 and 5 inches of snow fell across Clayton County. The highest reported total was 5 inches in Guttenberg. The snow was preceded by a period of freezing drizzle that produced a light glaze of ice accumulation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797438.